Texas, 2004

Hail in Texas, May 21, 2004

May 21, 2004 · NWS AMA · 12 events in 2 counties and zones

Severe thunderstorms containing very large hail moved across sections of the northeastern Texas panhandle during the early evening hours. No damage from the hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms containing very large hail moved across sections of the northeastern Texas panhandle during the early evening hours. No damage from the hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 1:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 21, 1:49 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT FRI MAY 21 2004

.DISCUSSION...
THE 90 DEGREE TEMPTERATURES REQUIRED TO BREAK THE CAP ARE SLOWLY
BEING REACHED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. CU
DEVELOPS ALONG THE DRYLINE...WHICH HAS ADVANCED INTO THE WESTERN
ZONES BY 20Z. RATHER PLENTIFUL MOISTURE EAST OF THE DRYLINE...500MB
WIND SPEEDS OF 40-45KT AS SEEN ON THE TUCUMCARI PROFILER...
SUBSTANTIAL CAPE VALUES...AND AN APPROACHING SHORTWAVE...SUGGEST THE
POTENTIAL FOR SUPERCELL STORMS TO DEVELOP ALONG THE DRYLINE THIS
AFTERNOON AND EVENING. GIVEN CAPE VALUES IN THE 3000 J/KG RANGE...AND
LARGE DEWPOINT DEPRESSIONS...STRONG UPDRAFTS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS MAY BE EXPECTED THROUGH TONIGHT.

MADE LITTLE CHANGE TO THE REST OF THE FORECAST SINCE IT SEEMS ON
TRACK. TOMORROW THE TIMING OF THE DRYLINE IS THE PRIMARY CONCERN. IF
THE MODELS ARE TOO FAR EAST WITH THE SFC LOW BY EVEN THREE HOURS...
THE DRYLINE COULD LINGER IN THE EASTERN ZONES BY TOMORROW EVENING.
KEPT POPS IN EASTERNMOST ZONES TO ACCOUNT FOR THIS POSSIBILITY...
GRADUALLY PHASING CHANCES OUT THROUGH SUNDAY MORNING AS THE DRYLINE
MOVES EAST AND LEAVES THE PANHANDLES DRY.

POSSIBILITY FOR STORMS MAY EXIST TUESDAY OR WEDNESDAY OF NEXT WEEK
IN THE NORTHEASTERN ZONES WITH A FRONTAL BOUNDARY FORECAST AND
STRONG SHEAR...BUT MOISTURE IS GREATLY IN QUESTION...AND CONFIDENCE
IN THE LONG RANGE MODELS IS NOT HIGH AT THE MOMENT. DID NOT CHANGE
THE PREVIOUS FORECAST BUT THIS BEARS WATCHING AS THE TIME DRAWS
NEARER.

&&

.FIRE WEATHER...
WITH THE DRYLINE FAR EAST TOMORROW...LOW RH VALUES...WARM TEMPS...
AND WINDY CONDITIONS WILL BE SEEN OVER MOST OF THE CWA...PROMPTING A
FIRE WEATHER WATCH FOR THE PANHANDLES ON SATURDAY. WE WILL CONTINUE
THE WATCH...BUT WILL LEAVE TO LATER SHIFTS TO DETERMINE IF IT IS
NECESSARY AFTER WHATEVER RAIN THE FORECAST AREA MAY RECEIVE FROM
STORMS THIS AFTERNOON AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  57  89 /  20   0   0   0
BEAVER       63  94  56  89 /  30   0   0   0
BOISE CITY   57  87  52  84 /  10   0   0   0
BORGER       66  92  57  91 /  30   0   0   0
BOYS RANCH   58  90  55  90 /  20   0   0   0
CANYON       61  90  57  89 /  20   0   0   0
CLARENDON    64  93  58  91 /  30   0   0   0
DALHART      57  87  53  87 /  10   0   0   0
GUYMON       60  92  54  89 /  30   0   0   0
HEREFORD     54  86  56  89 /  10   0   0   0
LIPSCOMB     64  94  58  89 /  30  20  20   0
PAMPA        63  92  58  89 /  30   0   0   0
SHAMROCK     64  94  63  91 /  30  20  20  10
WELLINGTON   66  94  64  91 /  30  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, May 21, 12:00 PM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. THERE WILL BE A HIGH FIRE DANGER THIS AFTERNOON AND EARLY
THIS EVENING DUE TO BREEZY TO WINDY CONDITIONS AND LOW RELATIVE
HUMIDITIES.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT SATURDAY ACROSS THE WESTERN AND
CENTRAL PANHANDLES. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15
PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR GREATER. HIGH
TO EXTREME FIRE DANGER CONDITIONS ARE ALSO POSSIBLE SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING.

GOEHRING

In the hours before

Special weather statement, May 21, 4:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT FRI MAY 21 2004

TXZ003-212330-
HANSFORD-
501 PM CDT FRI MAY 21 2004

...STRONG THUNDERSTORM DEVELOPMENT NEAR SPEARMAN AND GRUVER...
...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM...

THROUGH 630 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND
MOVE NORTHEAST AT 25 MPH ACROSS SOUTHERN AND CENTRAL HANSFORD
COUNTY.

THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 50 MPH...HAIL UP
TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY RAINFALL
AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING.

PERSONS NEAR SPEARMAN GRUVER AND RURAL HANSFORD COUNTY SHOULD
CONSIDER SEEKING SAFE SHELTER IN A STURDY BUILDING...AND SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. IF THREATENING WEATHER
APPROACHES YOU AREA.

SLATTERY

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Hansford

When
May 21, 4:30 PM CST
Where
Hansford County, Spearman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -101.200

Hail, Ochiltree

When
May 21, 4:48 PM CST
Where
Ochiltree County, 2 mi N of Waka
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -101.050

Hail, Ochiltree

When
May 21, 4:55 PM CST
Where
Ochiltree County, Farnsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.283, -100.967

Hail, Ochiltree

When
May 21, 5:10 PM CST
Where
Ochiltree County, 5 mi N of Perryton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -100.800

Hail, Ochiltree

When
May 21, 5:10 PM CST
Where
Ochiltree County, 7 mi N of Perryton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -100.800

Hail, Ochiltree

When
May 21, 5:18 PM CST
Where
Ochiltree County, 7 mi N of Perryton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -100.800

Hail, Ochiltree

When
May 21, 5:30 PM CST
Where
Ochiltree County, Perryton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -100.800

Hail, Ochiltree

When
May 21, 5:43 PM CST
Where
Ochiltree County, 6 mi N of Perryton
Measured
4.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -100.800

Hail, Ochiltree

When
May 21, 7:17 PM CST
Where
Ochiltree County, Perryton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.800

Hail, Ochiltree

When
May 21, 7:18 PM CST
Where
Ochiltree County, Perryton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -100.800

Hail, Ochiltree

When
May 21, 7:19 PM CST
Where
Ochiltree County, Perryton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.800

Hail, Ochiltree

When
May 21, 7:30 PM CST
Where
Ochiltree County, 2 mi E of Perryton
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
36.400, -100.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400869, 5400870, 5400871, 5400872, 5400873, 5400874, 5400946, 5400947, 5400948, 5400949, 5400950, 5400951.